Can Buspirone cause weight loss as a side effect?
Yes, Buspirone can cause weight loss as a side effect. Both weight loss and weight gain are listed as the side effects of this antidepressant. It depends on your physiological composition and how your body reacts once it is exposed to Buspirone.
If you’re losing a significant amount of weight on this antidepressant, immediately reach out to your healthcare provider. It is not safe to lose that much weight and it could also be a sign of an undiagnosed health condition. Proper evaluation is necessary for enhancing the quality of your life.
What does research suggest?
Several clinical trials showed Buspirone is more effective at weight loss as compared to placebo. Generally, weight loss is observed in 8-10 weeks. However, some people may start losing weight earlier (1).
Studies have also indicated that obese individuals usually lose more weight on Buspirone as compared to individuals who are at relatively healthier body weight.
Studies suggest that Buspirone may cause weight loss by curbing appetite. Some people have reported not feeling any desire to consume food, not even things they loved to eat prior to taking Buspirone. If Buspirone acts this way once it is in your body, you begin to eat less.
This puts your body at a calorie deficit and it starts to burn the stored body fat to produce energy for your normal physiological functioning. This can make you lose weight over time.
Data from research studies and various surveys have revealed that Buspirone can also cause weight gain in some people by increasing appetite. It’s an individual’s response to the drug that can make a difference.
What to do if you’re losing weight on Buspirone?
If you’re losing weight on Buspirone, there are a few things you can try. These include:
Try to take Buspirone at bedtime
Taking Buspirone at bedtime can deal with your loss of appetite to some extent. Experts believe that taking your appetite-curbing antidepressant at night can be helpful as the concentration of the drug will reach its peak while you’ll be asleep.
By the time you wake up, the intensity of the side effect may have toned down a bit because of the lesser concentration of the drug in your body at that time. The side effect will be at its lowest intensity by the evening and you may find food a little more desirable.
However, this does not guarantee an escape from this side effect and it may not work well if the drug affects you on a deeper level. If this doesn’t make a difference, talk to your healthcare provider.
Eat smaller and more frequent portions
If you can’t eat a proper portion of your meal at one time, it’s best to divide your portions into smaller, more frequent ones. You can try eating a small portion after every 2 to 3 hours. This can help you fill your body up with calories throughout the day without consuming heavy meals.
Try liquid calories
If eating food is undesirable for you or you find yourself not hungry all the time, you should try consuming liquid calories. Experts believe that it is easier to drink than to eat when your stomach does not want to carry food.
This way, you will not be calorie deprived. You can try the soup, milkshakes, smoothies, broths, etc. Calories are important for your normal physiological processes. If you can’t eat them, just drink them.
Do not drink water with meals
For a person who doesn’t feel hungry, it is not recommended to drink water with meals. Water will occupy some space in your stomach and you may start to feel full just after a few bites.
Water is calorie-free and it can not compensate for your nutritional needs. This is why you should focus just on food, especially if you’re underweight.
Was this helpful?
Gadde KM, Parker CB, Maner LG, Wagner HR 2nd, Logue EJ, Drezner MK, Krishnan KR. Bupropion for weight loss: an investigation of efficacy and tolerability in overweight and obese women. Obes Res. 2001 Sep;9(9):544-51. doi: 10.1038/oby.2001.71. PMID: 11557835. Available from: https://pubmed.ncbi.nlm.nih.gov/11557835/